Alert archive / South Carolina / Special Weather Statements in 2011
Special Weather Statement, NWS Columbia, SC
NWS Columbia, SC issued this special weather statement at Oct 13, 2011, 7:39 PM EDT for 5 counties in South Carolina. It was in force for 81 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 13, 2011, 7:39 PM EDT (23:39 UTC)
- Expired
- Oct 13, 2011, 9:00 PM EDT
- In force
- 81 min
- Issued by
- NWS Columbia, SC
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC, Lee County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 87 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 13, 8:00 PM EDT | TSTM WND DMG | Camden, SC | BLACK RIVER ELECTRIC CO-OP REPORTED TREES ON POWERLINES IN THE CAMDEN AREA. |
| Oct 13, 8:05 PM EDT | TSTM WND DMG | 4 W Oakland, SC | BLACK RIVER ELECTRIC CO-OP REPORTED TREES ON POWERLINES IN THE ALSTON ROAD AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.7 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 148 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
285
WWUS82 KCAE 132339
SPSCAE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT THU OCT 13 2011
SCZ015-016-022-028-029-031-140100-
CHESTERFIELD-KERSHAW-LANCASTER-LEE-RICHLAND-SUMTER-
739 PM EDT THU OCT 13 2011
...GUSTY WINDS WILL AFFECT PARTS OF CHESTERFIELD...KERSHAW...
LANCASTER...LEE...AND SUMTER COUNTIES THROUGH 1000 PM...
SHOWERS AND A FEW THUNDERSTORMS WILL AFFECTS PARTS OF
CHESTERFIELD...KERSHAW...LANCASTER...LEE...AND SUMTER COUNTIES
THROUGH 1000 PM. SOME OF THE SHOWERS AND THUNDERSTORMS WILL HAVE
WIND GUSTS AROUND 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.
YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE
READY TO TAKE COVER. LISTEN FOR LATER STATEMENTS OR POSSIBLE
WARNINGS.
&&
LAT...LON 3449 7989 3449 8005 3436 8028 3433 8023
3437 8018 3423 8011 3415 8015 3402 7994
3395 7997 3380 8033 3380 8051 3389 8065
3430 8081 3438 8077 3450 8089 3507 8091
3494 8078 3482 8079 3481 7994 3462 7978
TIME...MOT...LOC 2335Z 298DEG 34KT 3453 8057 3364 8114
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Oct 13, 4:22 PM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Oct 13, 4:22 PM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 422 PM EDT THU OCT 13 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE FORECAST AREA TONIGHT WITH A CHANCE FOR SHOWERS AND THUNDERSTORMS. HIGH PRESSURE AND DRIER AIR WILL BUILD INTO THE AREA FRIDAY AND SATURDAY WITH PLENTY OF SUNSHINE. DRY WEATHER WILL CONTINUE INTO EARLY NEXT WEEK THEN ANOTHER FRONT COULD BRING THE CHANCE FOR THUNDERSTORMS DURING THE MIDDLE OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... RADAR TRENDS SHOW SHOWERS AND THUNDERSTORMS WILL AFFECT MUCH OF THE FORECAST AREA DURING THE EVENING. THE STORMS WERE FAST MOVING. THIS MOVEMENT WITH WEAK INSTABILITY SUPPORT STRONG WIND GUSTS WITH SOME OF THE THUNDERSTORMS. CONVERGENCE AHEAD OF THE COLD FRONT AND LIFT ASSOCIATED WITH A NEGATIVE TILT UPPER-LEVEL TROUGH WERE SUPPORTING THE SHOWERS. THIS SUPPORT WILL SHIFT EAST OF THE FORECAST AREA LATE TONIGHT. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT HIGH PRESSURE WILL BUILD IN FRIDAY AND SATURDAY BEHIND TONIGHTS COLD FRONT. GUSTY WINDS ARE EXPECTED BEHIND THE COLD FRONT ON FRIDAY. NAM BUFKIT INDICATES 20 TO 25 MPH SURFACE GUSTS POSSIBLE TO MIX DOWN FROM 30 TO 50 MPH WINDS ALOFT. WINDS MAY GUST HIGHER ACROSS AREA LAKES AND WILL BE MONITORED FOR POSSIBLE LAKE WIND ADVISORY TO BE ISSUED FOR TOMORROW. HIGH TEMPERATURES FRIDAY AND SATURDAY ARE EXPECTED TO BE 5-10 DEGREES ABOVE NORMAL REACHING THE UPPER 70S TO LOW 80S UNDER SUNNY SKIES. DEWPOINT TEMPS WILL LOWER INTO THE 40S FRIDAY AND SATURDAY SO OVERNIGHT TEMPS WILL RANGE 10 TO 15 DEGREES BELOW NORMAL. && .LONG TERM /SUNDAY THROUGH THURSDAY/... THE BEGINNING OF THE EXTENDED FORECAST FEATURES GENERALLY ZONAL FLOW ALOFT AND HIGH PRESSURE AT THE SURFACE...RESULTING IN CONTINUED DRY WEATHER AND SEASONABLE TEMPERATURES. UPPER-LEVEL RIDGING ALONG THE WEST COAST AND INTER-MOUNTAIN WEST BY TUESDAY RESULTS IN DOWNSTREAM TROUGHING OVER THE MIDDLE PART OF THE COUNTRY. THE GFS/ECMWF ARE IN GENERAL AGREEMENT WITH THIS SCENARIO BUT DIFFER ON TIMING AND DEPTH OF THE TROUGH AS IT PUSHES INTO THE FORECAST AREA. 12Z GFS NOW A LITTLE FASTER AND DEEPER/FARTHER SOUTH WITH THE CLOSED UPPER TROUGH THAN 00Z EURO MODEL. WITH MODELS REMAINING IN RELATIVE AGREEMENT HAVE INCREASED POPS TO CHANCE FOR THUNDERSTORMS. SURFACE MOISTURE WILL INCREASE MONDAY AND TUESDAY AS A SOUTHERLY FLOW DEVELOPS. IF THE UPPER TROUGH DOES IN FACT AMPLIFY AS SUGGESTED BY THE MODELS A STRONG COLD FRONT WILL MOVE ACROSS THE SOUTH EAST US MID NEXT WEEK. MODELS/HPC GUIDANCE INDICATE A COLD/DRY AIRMASS WILL FILTER IN BEHIND THE FRONT FOR THURSDAY. HIGHS MAY ONLY REACH INTO THE 60S THURSDAY. && .AVIATION /20Z THURSDAY THROUGH TUESDAY/... MOSTLY CLOUDY SKIES CURRENTLY IN PLACE...WITH LITTLE RETURNS ON RADAR. CIGS CONTINUING TO GRADUALLY TREND HIGHER WITH DIURNAL HEATING. FRONT AND UPPER ENERGY TO MOVE THROUGH THIS EVENING AND PROVIDE A SHOWER CHANCE...ALONG WITH A SLIGHT CHANCE OF THUNDER. FOR NOW...WILL CONTINUE TO HANDLE PRECIP CHANCE WITH VCSH...AND INCLUDE A CB CLOUD GROUP FOR THIS EVENING. CURRENTLY WATCHING A BATCH OF SHOWERS AND A FEW THUNDERSTORMS MOVING RAPIDLY EAST INTO WEST CENTRAL GA. IF THIS ACTIVITY HOLDS TOGETHER...IT APPEARS IT WOULD REACH DNL/AGS AROUND 23Z. WILL AMEND A LITTLE LATER IF/WHEN CONFIDENCE OF PRECIP AFFECTING TAF SITES WARRANTS. EXPECT CLEARING TO TAKE PLACE LATE TONIGHT OR EARLY FRIDAY. BREEZY CONDITIONS MAY DEVELOP FRIDAY. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH MONDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Oct 13, 4:56 PM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 456 PM EDT THU OCT 13 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-142100- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 456 PM EDT THU OCT 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TONIGHT. SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. WEST WINDS WILL INCREASE TO AROUND 20 KNOTS FRIDAY WITH GUSTS UP TO 25 KNOTS. A LAKE WIND ADVISORY MAY BE NEEDED FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Local storm report, Oct 13, 6:54 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
654 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG 6 W TROY 33.99N 82.40W
10/13/2011 MCCORMICK SC EMERGENCY MNGR
TREES DOWN ON POWERLINES.
0545 PM TSTM WND DMG 11 N EVANS 33.67N 82.18W
10/13/2011 MCCORMICK SC EMERGENCY MNGR
TREES DOWN ON HWY 28 NEAR CLARKS HILL
&&
KILMERLocal storm report, Oct 13, 7:05 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
705 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG 5 N BELVEDERE 33.61N 81.94W
10/13/2011 EDGEFIELD SC LAW ENFORCEMENT
TREE UPROOTED ON POWERLINE ON SHORTCUT RD NEAR FOX CREEK
HIGH SCHOOL.
0617 PM TSTM WND DMG 5 NW JOHNSTON 33.88N 81.87W
10/13/2011 EDGEFIELD SC LAW ENFORCEMENT
TREE ACROSS ROAD NEAR OLD CHAPPELLS FERRY RD AND ANNAS LN
0612 PM TSTM WND DMG EDGEFIELD 33.79N 81.93W
10/13/2011 EDGEFIELD SC LAW ENFORCEMENT
TREES DOWN NEAR PICKENS ST
&&
KILMERLocal storm report, Oct 13, 7:14 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND DMG RIDGE SPRING 33.85N 81.66W
10/13/2011 SALUDA SC LAW ENFORCEMENT
TREES DOWN IN RIDGE SPRING AREA.
0625 PM TSTM WND DMG 5 NW JOHNSTON 33.88N 81.86W
10/13/2011 SALUDA SC LAW ENFORCEMENT
TREES DOWN ON ROCKY CREEK ROAD
0654 PM TSTM WND DMG 10 NNW BATESBURG 34.05N 81.60W
10/13/2011 SALUDA SC LAW ENFORCEMENT
TREES DOWN NEAR LAKE MURRAY ON MT WILLING RD.
&&
KILMERLocal storm report, Oct 13, 7:26 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
726 PM EDT THU OCT 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM TSTM WND DMG 5 SSE IRMO 34.02N 81.15W
10/13/2011 LEXINGTON SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED TREES DOWN ALONG CORLEY MILL ROAD
JUST OFF HWY 378.
&&
VAUGHANSpecial weather statement, Oct 13, 7:29 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
729 PM EDT THU OCT 13 2011
SCZ035-041-140030-
BAMBERG-BARNWELL-
729 PM EDT THU OCT 13 2011
...GUSTY WINDS IN PARTS OF BAMBERG AND BARNWELL COUNTIES...
NATIONAL WEATHER SERVICE RADAR SHOWED PARTS OF BAMBERG COUNTY
AND SOUTHEASTERN BARNWELL COUNTY WILL HAVE SHOWERS AND
THUNDERSTORMS THROUGH 830 PM.
SOME OF THE THUNDERSTORMS WILL CONTAIN WIND GUSTS NEAR 40 MPH AND
BRIEF HEAVY RAIN...ALONG WITH OCCASIONAL LIGHTNING.
BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE READY TO TAKE
COVER.
LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
&&
LAT...LON 3305 8112 3312 8120 3310 8131 3315 8150
3343 8120 3341 8119 3341 8116 3322 8084
3320 8082 3303 8109
TIME...MOT...LOC 2325Z 270DEG 31KT 3337 8102 3287 8102Special weather statement, Oct 13, 7:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
739 PM EDT THU OCT 13 2011
SCZ015-016-022-028-029-031-140100-
CHESTERFIELD-KERSHAW-LANCASTER-LEE-RICHLAND-SUMTER-
739 PM EDT THU OCT 13 2011
...GUSTY WINDS WILL AFFECT PARTS OF CHESTERFIELD...KERSHAW...
LANCASTER...LEE...AND SUMTER COUNTIES THROUGH 1000 PM...
SHOWERS AND A FEW THUNDERSTORMS WILL AFFECTS PARTS OF
CHESTERFIELD...KERSHAW...LANCASTER...LEE...AND SUMTER COUNTIES
THROUGH 1000 PM. SOME OF THE SHOWERS AND THUNDERSTORMS WILL HAVE
WIND GUSTS AROUND 40 MPH...ALONG WITH BRIEF HEAVY DOWNPOURS
AND OCCASIONAL LIGHTNING.
YOU SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER...AND BE
READY TO TAKE COVER. LISTEN FOR LATER STATEMENTS OR POSSIBLE
WARNINGS.
&&
LAT...LON 3449 7989 3449 8005 3436 8028 3433 8023
3437 8018 3423 8011 3415 8015 3402 7994
3395 7997 3380 8033 3380 8051 3389 8065
3430 8081 3438 8077 3450 8089 3507 8091
3494 8078 3482 8079 3481 7994 3462 7978
TIME...MOT...LOC 2335Z 298DEG 34KT 3453 8057 3364 8114The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 4:31 PM EDT | Special Weather Statement | CAE | Edgefield, McCormick | 74 min |
| Oct 13, 4:52 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Edgefield, McCormick | 68 min |
| Oct 13, 5:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick, Saluda | 78 min |
| Oct 13, 6:20 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington, Newberry, Saluda | 70 min |
| Oct 13, 7:01 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Fairfield, Lexington, Newberry, Orangeburg, Richland | 74 min |
| Oct 13, 7:29 PM EDT | Special Weather Statement | CAE | Bamberg | 61 min |
| Oct 13, 7:45 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Chesterfield, Clarendon, Fairfield, Kershaw, Lancaster and 3 more | 75 min |
Nearby
Special Weather Statements in South Carolina, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.